Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 296, NWS Midland/Odessa, TX

August 13, 2004Loving County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2004, 12:17 AM CDT for Loving County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 12:17 AM CDT (05:17 UTC)
Expired
Aug 13, 2004, 12:45 AM CDT
In force
28 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 130517
SVRMAF
TXC301-130545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 AM CDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOVING COUNTY IN WEST TEXAS

* UNTIL 1245 AM CDT

* AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
  RED BLUFF LAKE...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MENTONE...
  RED BLUFF LAKE...
  SLASH RANCH...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3197 10336 3199 10393 3186 10381 3178 10374
      3168 10351 3169 10350 3169 10337 3183 10336

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:57 PM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 2:57 PM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT THU AUG 12 2004

.SHORT TERM...
MODELS APPEAR REASONABLY WELL INITIALIZED...ALTHOUGH THE GFS HAS A
SLIGHT EDGE GIVEN A BETTER 500 MB INITIALIZATION OVER THE DESERT
SOUTHWEST.  HAVE TRENDED TOWARD THE GFS BASED ON ITS RUN-TO-RUN
CONSISTENCY IN BRINGING A MCS...NOW BEGINNING TO DEVELOP OVER
NORTHEASTERN NEW MEXICO...SOUTH ACROSS EASTERN NEW MEXICO THIS
EVENING...EVENTUALLY MAKING IT INTO THE MAF CWFA AROUND MIDNIGHT.
COLLOCATION OF LOW LEVEL INFLOW AND INSTABILITY ARGUES FOR HIGHEST
POPS...LIKELY OR BETTER...ALONG A KHOB-KINK LINE AFTER MIDNIGHT.  AM
NOT TOTALLY SOLD ON SEVERE CHANCES WITH THIS MCS...AT BEST WE EXPECT
SMALL CHANGE HAIL AND MARGINALLY SEVERE WIND GUSTS...BUT WILL CARRY
POSITIVE MENTION OF SEVERE ALONG WITH MENTION OF HEAVY RAINFALL.
AGREE WITH HPC ASSESSMENT OF LOCALIZED 5CM AMOUNTS POSSIBLE
OVERNIGHT...BUT WIDESPREAD THREAT NOT SUFFICIENT ENOUGH NOW TO
JUSTIFY A FLASH FLOOD WATCH.

SUBSIDENCE AND OUTFLOW HAS MESOED OUT MOST OF THE AREA THIS
AFTERNOON...BUT LATEST VISIBLE SATELLITE IMAGERY DOES INDICATE MOGR
CU DEVELOPING OVER THE DAVIS MOUNTAINS.  WEVE CARRIED SLGT CHC
POPS FROM THIS AREA NORTH ACROSS THE GUADALUPES TO ACCOUNT FOR ANY
OROGRAPHICALLY-DRIVEN CONVECTION EARLY THIS EVENING.  POP...QPF...
SKY...AND WX GRIDS REFLECT CONFIDENCE IN BRINING THE MCS THROUGH
SOUTHEASTERN NEW MEXICO DOWN THROUGH THE UPPER TRANS PECOS AND THE
WESTERN BASIN AFTER MIDNIGHT.  HAVE TRENDED TOWARD THE WETTER AND
COOLER GFS GUIDANCE FOR DEWPOINT AND MIN TEMP GRIDS...RESPECTIVELY.
LASTLY...HAVE ATTEMPTED TO APPROXIMATE OUTFLOW CONDITIONS IN WIND
GRIDS AFTER MIDNIGHT.

.LONG TERM...
THE RIDGE/TROUGH IN THE WEST/EAST PATTERN WILL CONTINUE THROUGH THE
WEEKEND.  INSTABILITY WILL BE ALLOWED TO INCREASE DURING THE
AFTERNOON HOURS EACH DAY CREATING THE POSSIBILITY FOR MCS/S TO MOVE
ACROSS THE CWA IN THE NORTHWEST FLOW ALOFT.

WILL CONTINUE THE LIKELY POPS THROUGH TOMORROW MORNING AS THE MCS
EXPECTED OVERNIGHT SHOULD CONTINUE WORKING ITS WAY SOUTHEAST THROUGH
THE MORNING HOURS.  WILL SPLIT THE MORNING/AFTERNOON POPS AND
DECREASE THE AFTERNOON RAIN CHANCES FOR THE LOWER TRANS PECOS
SIGNIFICANTLY.  BELIEVE WITH THE SIMILAR SET UP OVERNIGHT AS WE HAD
THIS MORNING...EXPECT THE MCS TO QUICKLY DISSIPATE AFTER THE MORNING
HOURS.  THIS PATTERN WILL CONTINUE THROUGH FRIDAY NIGHT...AND WE WILL
RETAIN THE CHANCE POPS ON FRIDAY NIGHT IN SOUTHEASTERN NM FOR ANOTHER
POSSIBLE AREA OF THUNDERSTORMS MOVING SOUTH/SOUTHEAST OUT OF
EAST/CENTRAL NM.  THESE POPS MAY NEED TO BE INCREASED IF THE SET UP
CONTINUES TO LOOK FAVORABLE FOR ANOTHER ROUND OF THUNDERSTORMS.  BY
SATURDAY NIGHT...WEAKENING FLOW ALOFT AND THE LACK OF A WELL DEFINED
SHORTWAVE TROUGH ARGUES TO KEEP ONLY SLIGHT CHANCE POPS IN THE
FORECAST.  THERE WILL BE A WEAK SHORTWAVE MOVING WEST TO EAST...BUT
AT THIS TIME IT LOOKS LIKE THIS FEATURE SHOULD REMAIN NORTH OF OUR
CWA.  THROUGH MUCH OF THE REST OF THE WEEK...THE BEST INSTABILITY
STAYS OVER WESTERN AREAS AND MOUNTAINS OF OUR CWA.  WILL KEEP HIGHEST
POPS OVER OUR WESTERN AREAS TO REFLECT THIS PATTERN. WILL KEEP
TEMPERATURES WELL BELOW NORMAL THROUGH THE WEEKEND WITH THE EXPECTED
RAINFALL AND CLOUDS.  HIGHS WILL SLOWLY WARM TO NEAR NORMAL BY THE
END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  81  61  84 /  50  40  20  20
CARLSBAD NM               66  83  63  84 /  60  20  30  20
DRYDEN TX                 67  83  66  85 /  20  70  20  20
FORT STOCKTON TX          65  87  64  84 /  70  70  20  20
GUADALUPE PASS TX         64  79  61  79 /  20  20  30  20
HOBBS NM                  58  83  61  83 /  80  30  30  20
MARFA TX                  61  81  58  79 /  20  30  30  20
MIDLAND INTL AIRPORT TX   63  82  62  84 /  70  50  20  20
ODESSA TX                 64  82  63  83 /  70  50  30  20
WINK TX                   68  85  66  85 /  70  60  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/54/20
Hazardous weather outlook, Aug 12, 3:11 PM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT THU AUG 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
311 PM CDT (211 PM MDT) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER
THE GUADALUPE AND DAVIS MOUNTAINS SOUTH INTO THE TEXAS BIG BEND. WIND
GUSTS TO 40 MPH AND FREQUENT LIGHTING CAN BE EXPECTED WITH THIS
ACTIVITY.  THESE STORMS SHOULD DISSIPATE AN HOUR OR SO AFTER SUNSET.

LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP OVER NORTHEASTERN NEW MEXICO AND MOVE SOUTH TOWARD WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  THIS COMPLEX SHOULD ENTER
SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN AROUND
MIDNIGHT.  THIS COMPLEX WILL THEN MOVE SOUTH ACROSS THE WESTERN
PERMIAN BASIN AND THE UPPER TRANS PECOS REGIONS OF WEST TEXAS DURING
THE EARLY MORNING HOURS FRIDAY.  WIND GUSTS OVER 60 MPH...HAIL TO THE
SIZE OF QUARTERS...AND FREQUENT LIGHTNING ARE POSSIBLE.  IN
ADDITION...RAINFALL RATES OVER AN INCH PER HOUR MAY RESULT IN
LOCALIZED FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EARLY FRIDAY...THUNDERSTORMS ARE EXPECTED TO BE ON THE DECREASE OVER
SOUTHEASTERN NEW MEXICO AND WEST TEXAS.  LOCALLY HEAVY RAINFALL WILL
REMAIN A THREAT AFTER SUNRISE FRIDAY...ESPECIALLY ALONG THE PECOS
RIVER.

OTHERWISE...NO OTHER HAZARDOUS WEATHER THREATS ARE EXPECTED THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS
SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:07 AM CDTSevere Thunderstorm WarningMAFCulberson53 min
Aug 13, 1:06 AM CDTSevere Thunderstorm WarningMAFLoving39 min
Aug 13, 1:23 AM CDTSevere Thunderstorm WarningMAFReeves52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.